July 24, 2017 at 12:01 pm #54722
Hello, my 6-year old son was diagnosed with ADHD w/ ODD. In December, he started Focalin XR, Prozac, and Clonodine. We are now up to 15 mg Focalin XR. We started 10mg Prozac because the Focalin seemed to be exacerbating some OCD/anxiety issues that he had. Then we started Clonodine because he was having an extremely difficult time getting to sleep at night. The Prozac has helped, but while my son is taking the Focalin, he becomes very withdrawn and tired. It works in every other way (he is very calm). But he is so subdued and doesn’t enjoy anything. He’s so withdrawn that it ‘looks’ like depression. After the Focalin wears off, I ask him to explain how he was feeling (which it is impossible to get a straight answer from him) but he usually says it made him nervous. Could a side effect of Focalin be depression? If it is, then I’m guessing any phenidate might result in this side effect for him. Has anyone had similar experiences? If so, what combo of meds works for your child? Or what do you think would be a good medication for him? I certainly don’t want to trade him being focused for being depressed. It’s awful.
July 26, 2017 at 12:55 am #54911
My son was on focalin XR when he was 7 years old and became very withdrawn and lost that spark in his eyes. We stopped the med and went on something else. He is now 14 and we just tried it again and now it is effective without the withdrawn side effect. Please talk to your dr about this if you are concerned. Good luck!
July 26, 2017 at 10:48 am #54947
What you describe sounds like too high of a dose or the wrong medication.
There are two types of stimulants: methylphenidates and amphetamines. Individuals do well on one or the other, but rarely both types. Focalin is mostly a methylphenidate, but has another component as well. It may be time to try a simple methylphenidate, like Concerta or Ritalin, or a simple amphetamine, like Adderall or Vyvanse.
However, amphetamines should not be taken with Prozac.
Here’s more on finding the right medication for ADHD for your child:
ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism
July 28, 2017 at 8:37 am #55101
Totally agree with Pennu
August 2, 2017 at 10:01 am #55605
First suggestion is find another doctor, a 6 year old should not be on Prozac what so ever, this is from three doctors and my children’s pediatrician office. Secondly from experience get rid of the Clonodine. It stays in the system for 24 hours and can cause some tiredness issues during the day. Finally Prozac for ADHD and ODD? That just screams over kill.
Research any drug the doctor wants to use, including both the major and minor side effects. Concerta works wonders for some, but some like my son become seriously aggressive.
You must be logged in to reply to this topic. Login